Adverse cutaneous effects of psychotropic medications

Amir Mufaddel, Ossama T. Osman, Fadwa Almugaddam

Research output: Contribution to journalReview articlepeer-review

3 Citations (Scopus)

Abstract

Psychotropic medications can be associated with dermatologic side effects. The aim of this review is to explore the skin reactions of such psychotropic medications. In our method we conducted a PubMed literature search using the key words; psychotropics, antipsychotics, antidepressants, mood stabilizers, anticonvulsants, cutaneous reactions and skin reactions. The results of this review indicate that psychotropic medications can contribute to several adverse cutaneous manifestations with varied severity ranging from benign skin reactions to rare life-threatening ones such as toxic epidermal necrolysis and Stevens-Johnson syndrome. Psychotropic medications can also aggravate pre-existing skin conditions or trigger the manifestation of dormant one such as lithium-induced psoriasis. Cross sensitivity reactions may exist between medications of the same class or between the medications of different class. Careful history taking and continued monitoring and observation of psychotropic medications is important for recognition and early management of adverse cutaneous reactions particularly during the first 2 months of starting treatment.

Original languageEnglish
Pages (from-to)681-692
Number of pages12
JournalExpert Review of Dermatology
Volume8
Issue number6
DOIs
Publication statusPublished - 2013

Keywords

  • anticonvulsants
  • antidepressants
  • antipsychotics
  • cutaneous reactions
  • mood stabilizers
  • psychotropics
  • skin reactions

ASJC Scopus subject areas

  • Dermatology

Fingerprint

Dive into the research topics of 'Adverse cutaneous effects of psychotropic medications'. Together they form a unique fingerprint.

Cite this